South Dakota, 2020

Hail and Damaging Winds in South Dakota, June 4, 2020

June 4, 2020 · NWS FSD · 6 events in 2 counties and zones

A strong jet streak moved across Montana and North Dakota during the afternoon and early evening, providing enough lift to overcome a lid of warmer temperatures aloft across central South Dakota. Storms progressed east and southeast and utilized drying within the elevated layer to generate enough cooling to produce hail, and environmental deep-layer shear of 45 to 55 knots to organize into short…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$39,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong jet streak moved across Montana and North Dakota during the afternoon and early evening, providing enough lift to overcome a lid of warmer temperatures aloft across central South Dakota. Storms progressed east and southeast and utilized drying within the elevated layer to generate enough cooling to produce hail, and environmental deep-layer shear of 45 to 55 knots to organize into short bowing segments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 6:08 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 4, 6:08 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
708 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 642 PM CDT Thu Jun 4 2020

Scattered storms continue to develop in the vicinity of a frontal
boundary from Sheldon to Sioux Rapids and locally enhanced
instability. Thus far the main threats with storms in this region
have been small hail, gusty winds, and frequent lightning amidst
weaker mid level lapse rates, but cannot rule out brief large hail
up to 1 inch diameter in a strongly sheared environment in this
small region through sunset.

Further west across central SD, will continue to monitor isolated
severe storms as they track eastward toward the forecast area.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 337 PM CDT Thu Jun 4 2020

The concern in the short term will be the convection chances
overnight.

A weak upper level wave continues to move east and has moved into
northwestern South Dakota per GOES-16 hi-level water vapor image.
Convection has begun to develop along the North and South Dakota
border as well as in the northern Black Hills. Effective shear
remains more than adequate to support supercells with values of
40-50 kts. The problem is the lack of instability due to limited
moisture. As temperatures have approached 90 degrees east of the
James River, dry air just above the surface has mixed out leaving
dew points in the 50s over southwestern Minnesota, east central
South Dakota, and northwestern Iowa. This is combined with 700-500
mb lapse rates that are generally from 6.5 - 7 C/km. As a result
MLCAPES are generally less than 1000 J/kg except in the Missouri
Valley where lapse rates are near 7 C/km and dew points are in the
lower 60s. With limited instability and the lack of any
significant boundary in the area, it is unlikely severe
thunderstorms will develop over the area. Rather, the expectation
is that storms that develop in the vicinity of the Black Hills
will need to propagate into the area following the high MLCAPE
axis from western South Dakota into south-central South Dakota.
For this reason the best chance for severe storms remains in south
central South Dakota where hail up to golf ball size will be
possible with any supercells than can move into the area after
sunset. DCAPE values are less than 1000 J/kg in this area so while
60 mph wind gusts will be possible, wind will be a lesser threat.
Similarly, a weak low level wind field has resulted in 0-1 km
shear of less than 10 kts so that tornadoes appear unlikely. As
these storms move east toward Sioux City, the atmosphere does
become more stable and inflow into the storms will be lacking due
to the absence of any low level jet so that updrafts will slowly
weaken. Maximum hail size should be closer to 1 or 1.25 inches.
The storms are expected to exit the area prior to sunrise on
Friday. That will leave Friday dry with above average
temperatures. While cooler than today, highs will again be from 80
to 85.

.LONG TERM...(Friday Night through Thursday)
Issued at 337 PM CDT Thu Jun 4 2020

The forecast challenge going into the weekend and early next
weekend will be the development and subsequent evolution of a deep
upper trough that will set up over the western US this weekend and
move into the plains early next week.

With the upper trough digging into the western US Friday night,
strong southerly flow will develop across the plains in the
lowest 500 mb of the atmosphere. This will bring very warm air
into South Dakota at and above 700 mb by Saturday morning. The
result will be increasingly steep lapse rates along and west of
the James River toward sunrise. With strong warm air advection at
700 mb and steep lapse rates, there will be a chance for high-
based convection from late Friday night into Saturday morning -
primarily west of the James River although a few cells could
approach I-29. These storms are not expected to be severe. As the
day continues, warmer and more moist air will move in at 850 mb
over much of South Dakota. While the atmosphere will become
increasingly unstable west of I-29, there will be a large cap in
place as 700 mb temps warm to +12 or +14. If the warming aloft is
slower and moisture comes in more quickly around 850 mb, there is
the potential for storms to develop over portions of eastern South
Dakota as a strong upper level short wave/jet streak moves into
the northern High Plains. Should storms develop, effective shear
is around 40 kts so could not rule out some large hail from
elevated supercells. The best chance will be west of the James
River. Any storms that manage to develop should move north of the
area late Saturday night.

On Sunday and Monday, both the NAEFS and ECMWF ensemble are
showing unusually warm air at 700 mb - amongst the warmest seen
for this time of year. The warm anomaly is not as significant at
850 mb. The combination argues that a significant cap is likely to
be in place Sunday and Monday. This will make thunderstorm
development increasingly unlikely as the surface low and front
remain over western South Dakota. Instead, very warm temperatures
in the 90s with dew points climbing well into 60s can be expected.
The surface low and upper trough look to approach the area Monday
night and Tuesday. There remains a lot of uncertainty on the
timing of the frontal passage but when it does go through there
will be a threat of heavy rainfall as there could be training
storms in the deep southerly flow. After the frontal passage,
cooler air with temperature at or even below seasonal averages
can be expected by the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jun 4 2020

MVFR ceilings and vsby are possible this evening through early
Friday morning as scattered thunderstorms move through the
region. Storms across western and central SD and NE will track
east, first near KHON this evening and then perhaps reaching near
KFSD and KHON after midnight. Other than with storms, expect VFR
conditions through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...BP
Hazardous weather outlook, Jun 4, 11:32 AM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1232 PM CDT Thu Jun 4 2020

IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>062-064>067-051745-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-
Turner-
1232 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms from this evening through
midnight. If thunderstorms are able to develop, one inch hail and
wind gusts to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of scattered strong to severe thunderstorms are
possible Saturday evening into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ031-032-NEZ013-014-SDZ050-063-068>071-051745-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Clay-Union-
1232 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of west central
Iowa, northeast Nebraska, south central South Dakota, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms from sunset through 4 AM Friday
morning. If storms are able to develop, hail up to golf ball size
will be possible. An isolated wind gust to 60 mph could also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of scattered strong to severe thunderstorms are
possible Saturday evening into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 9 PM tonight.

The radar

The Aberdeen radar (KABR), 92 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Beadle

When
June 4, 7:36 PM CST to 7:38 PM CST
Where
Beadle County, 0.49 mi W of Hitchcock
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.630, -98.410

Thunderstorm Wind, Beadle

When
June 4, 7:37 PM CST to 7:38 PM CST
Where
Beadle County, 4.4 mi NNW of Wolsey
Measured
56 kt (64 mph) measured gust
Crop damage
$20,000
Reported by
Mesonet
Coordinates
44.460, -98.500

RWIS station 164 SD near Wolsey, SD measured winds of 65 mph. Crop damage is an estimate from insured losses.

Hail, Beadle

When
June 4, 7:56 PM CST to 7:58 PM CST
Where
Beadle County, 4.43 mi SE of Wolsey
Measured
1 in hail
Crop damage
$6,000
Reported by
Trained Spotter
Coordinates
44.360, -98.400

Crop damage is estimated from insured losses. Information provided by the United States Department of Agriculture.

Hail, Beadle

When
June 4, 8:03 PM CST to 8:05 PM CST
Where
Beadle County, 2.81 mi N of (Hon)huron Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.420, -98.220

Thunderstorm Wind, Brookings

When
June 4, 8:36 PM CST to 8:38 PM CST
Where
Brookings County, 6.69 mi NNE of White
Measured
52 kt (60 mph) measured gust
Crop damage
$13,000
Reported by
Trained Spotter
Coordinates
44.520, -96.600

Wind gust measured by personal weather station. Leaves stripped from trees and several limbs down. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Brookings

When
June 4, 8:39 PM CST to 8:41 PM CST
Where
Brookings County, 8.1 mi NE of White
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
44.510, -96.530

SDSU Mesonet station OAKS2 (Oak Lake) measured a wind gust to 83 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902131, 902134, 902132, 902133, 902135, 902136.